Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim

J. J. Alberti-Flor, M. E. Hernandez, J. P. Ferrer, S. Howell, Lennox J Jeffers

Research output: Contribution to journalArticle

51 Citations (Scopus)

Abstract

We report the case of a 26-yr-old patient with fulminant liver failure and acute hemorrhagic pancreatitis secondary to the use of trimethoprim-sulfamethoxazole (Bactrim DS). Our patient presented with skin rash and decreased C3 and C4 levels, which we believed was due to a hypersensitive reaction secondary to the sulfonamide component (sulfamethoxazole). To our knowledge, this is the first case reported in which sulfamethoxazole-trimethoprim has been implicated as a cause of fulminant liver failure and acute hemorrhagic pancreatitis simultaneously, and emphasizes the need of discontinuing this medication as soon as there is evidence of liver and pancreatic dysfunction.

Original languageEnglish
Pages (from-to)1577-1579
Number of pages3
JournalAmerican Journal of Gastroenterology
Volume84
Issue number12
StatePublished - Dec 1 1989

Fingerprint

Acute Liver Failure
Sulfamethoxazole Drug Combination Trimethoprim
Pancreatitis
Sulfamethoxazole
Sulfonamides
Exanthema
Liver Diseases

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Alberti-Flor, J. J., Hernandez, M. E., Ferrer, J. P., Howell, S., & Jeffers, L. J. (1989). Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim. American Journal of Gastroenterology, 84(12), 1577-1579.

Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim. / Alberti-Flor, J. J.; Hernandez, M. E.; Ferrer, J. P.; Howell, S.; Jeffers, Lennox J.

In: American Journal of Gastroenterology, Vol. 84, No. 12, 01.12.1989, p. 1577-1579.

Research output: Contribution to journalArticle

Alberti-Flor, JJ, Hernandez, ME, Ferrer, JP, Howell, S & Jeffers, LJ 1989, 'Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim', American Journal of Gastroenterology, vol. 84, no. 12, pp. 1577-1579.
Alberti-Flor JJ, Hernandez ME, Ferrer JP, Howell S, Jeffers LJ. Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim. American Journal of Gastroenterology. 1989 Dec 1;84(12):1577-1579.
Alberti-Flor, J. J. ; Hernandez, M. E. ; Ferrer, J. P. ; Howell, S. ; Jeffers, Lennox J. / Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim. In: American Journal of Gastroenterology. 1989 ; Vol. 84, No. 12. pp. 1577-1579.
@article{9be2921800434f199b5e36874c855c01,
title = "Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim",
abstract = "We report the case of a 26-yr-old patient with fulminant liver failure and acute hemorrhagic pancreatitis secondary to the use of trimethoprim-sulfamethoxazole (Bactrim DS). Our patient presented with skin rash and decreased C3 and C4 levels, which we believed was due to a hypersensitive reaction secondary to the sulfonamide component (sulfamethoxazole). To our knowledge, this is the first case reported in which sulfamethoxazole-trimethoprim has been implicated as a cause of fulminant liver failure and acute hemorrhagic pancreatitis simultaneously, and emphasizes the need of discontinuing this medication as soon as there is evidence of liver and pancreatic dysfunction.",
author = "Alberti-Flor, {J. J.} and Hernandez, {M. E.} and Ferrer, {J. P.} and S. Howell and Jeffers, {Lennox J}",
year = "1989",
month = "12",
day = "1",
language = "English",
volume = "84",
pages = "1577--1579",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "12",

}

TY - JOUR

T1 - Fulminant liver failure and pancreatitis associated with the use of sulfamethoxazole-trimethoprim

AU - Alberti-Flor, J. J.

AU - Hernandez, M. E.

AU - Ferrer, J. P.

AU - Howell, S.

AU - Jeffers, Lennox J

PY - 1989/12/1

Y1 - 1989/12/1

N2 - We report the case of a 26-yr-old patient with fulminant liver failure and acute hemorrhagic pancreatitis secondary to the use of trimethoprim-sulfamethoxazole (Bactrim DS). Our patient presented with skin rash and decreased C3 and C4 levels, which we believed was due to a hypersensitive reaction secondary to the sulfonamide component (sulfamethoxazole). To our knowledge, this is the first case reported in which sulfamethoxazole-trimethoprim has been implicated as a cause of fulminant liver failure and acute hemorrhagic pancreatitis simultaneously, and emphasizes the need of discontinuing this medication as soon as there is evidence of liver and pancreatic dysfunction.

AB - We report the case of a 26-yr-old patient with fulminant liver failure and acute hemorrhagic pancreatitis secondary to the use of trimethoprim-sulfamethoxazole (Bactrim DS). Our patient presented with skin rash and decreased C3 and C4 levels, which we believed was due to a hypersensitive reaction secondary to the sulfonamide component (sulfamethoxazole). To our knowledge, this is the first case reported in which sulfamethoxazole-trimethoprim has been implicated as a cause of fulminant liver failure and acute hemorrhagic pancreatitis simultaneously, and emphasizes the need of discontinuing this medication as soon as there is evidence of liver and pancreatic dysfunction.

UR - http://www.scopus.com/inward/record.url?scp=0024828118&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024828118&partnerID=8YFLogxK

M3 - Article

C2 - 2596461

AN - SCOPUS:0024828118

VL - 84

SP - 1577

EP - 1579

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 12

ER -